Author: Joan Shepherd, Family Nurse Practitioner
*Names have been changed for privacy.
I met Jonathan* yesterday and immediately liked him. He came to our AppleGate Recovery office in Richmond, VA to start buprenorphine treatment.
Age 34, a carpenter with green-brown eyes and a long ponytail, he answered questions with “yes ma’am” and “no ma’am”. Jonathan had been buying oxycodone pills on the streets for about 4 years. They were getting pricey, and he was just ready to stop this crazy life and spending all this money. Like many other guys his age, he has lost far too many friends to over-dose. The fact that he was taking pills instead of using drugs intravenously was part of what had kept him in denial for so long. He didn’t consider it all that dangerous.
When we checked his urine, he was completely taken off guard (but we weren’t) to learn that there was absolutely no oxycodone in his sample. Most pills people are buying on the streets these days are almost completely–if not completely–comprised of fentanyl.
He had managed to get an 8mg Suboxone® strip the day before he came to the office and that was the last opioid he had taken; about 28 hours prior to this visit. His COWS (Clinical Opiate Withdrawal Scale) was getting higher as our intake appointment continued: he was beginning to sweat, his knees were dancing a little, his nose was running, he was a bit agitated; despite all this, he remained pleasant and polite.
A couple of things stood out and surprised me a bit. One was the fact that Jonathan was unknowingly taking pure fentanyl and had not overdosed, even though his dose had been increasing especially over the last several months. (People can’t really know the actual milligrams they are taking since it’s totally unregulated; it’s all just a guess.) Fentanyl is 50 to 100 times stronger than morphine, and it is very easy to take too much; a poster hanging in our office pictures a grain of rice to drill home the message that this amount of fentanyl, especially if taken intravenously can quickly kill someone who has a low tolerance to the drug. Fentanyl is much cheaper to manufacture than heroin or other pain medications, and it is readily available.
The other thing that surprised me was what didn’t happen when Jonathan took the 8mg strip of Suboxone® 28 hours earlier.
“Did you experience precipitated withdrawal when you took the Suboxone®?” I inquired.
“No ma’am. It relieved my withdrawal symptoms pretty well, actually,” he replied.
“How long had it been between your last dose of fentanyl and the Suboxone® strip?” I asked.
“About a day, I guess.”
Fentanyl is a tricky rascal. As we attempt to induct people onto buprenorphine who have been regularly using fentanyl, I have seen many people experience significant withdrawal symptoms even after 48 hours. The buprenorphine component of the Suboxone® is ‘bumping off’ whatever other drug is there, and that’s called precipitated withdrawal. It can cause chills, sweats, vomiting, diarrhea, muscle cramps, and restless legs. People who are switching from these short acting opioids to Suboxone® must start cautiously.
“I would say you’ve been pretty lucky, Jonathan; you must have an angel following you around.”
“Yes, ma’am,” he said, with downcast eyes and a small smile.
We continued with our intake appointment; I was trying to keep it efficient because I knew he was uncomfortable. When I got to the section asking about Family, Jonathan told me substance use issues ran strongly on his father’s side of the family. His father used to use cocaine heavily and his paternal grandfather was an alcoholic who died from liver complications.
“What about your mother?” I asked.
Jonathan was quiet for a moment, then answered, “She died in a car accident eight months ago.” He looked down at his hands in his lap.
I knew then, who the angel was.
The opioid crisis has devastated countless lives and families.
A few facts from the U.S. Department of Health and Human Statistics include:
- More than 760,000 people have died since 1999 from a drug overdose. Two out of three drug overdose deaths in 2018 involved an opioid.
- In 2016, the national rate of opioid-related hospitalizations was 297 per 100,000
- Naloxone is a medication designed to rapidly reverse opioid overdose. The number of prescriptions for naloxone doubled from 2017 to 2018.
- In 2019, an estimated 10.1 million people aged 12 or older misused opioids in the past year. Specifically, 7 million people misused prescription pain relievers and 745,000 people used heroin.
- Emergency department visits for opioid overdoses rose 30%in all parts of the US from July 2016 through September 2017.
These statistics don’t even reflect the worsening picture that has evolved with the pandemic.
Not everyone who is using heroin, fentanyl, or other opioids is ready to stop. Until that time, there are ways to practice harm reduction. These are strategies that aim to reduce negative consequences while using drugs.
- Use small amounts of the drug at a time.
- As crazy as this might sound, tell a friend or family member when and where you will be using and have them check on you at specific times.
- Consider downloading an Overdose Prevention app on your smartphone. If the phone is in your pocket and you become unresponsive and fail to answer prompts, the app will notify your friends.
- You should provide naloxone to a friend or family member who will check on you, if possible, in case you experience an overdose. Most states allow pharmacists to dispense naloxone without a prescription.
Jonathan is an excellent candidate for finding a life of recovery with buprenorphine treatment for now; at some point, he may opt to switch his medication to naltrexone (a pure opioid blocker), and we can help him with that as we have helped hundreds before him. Between his motivation, having us as a resource, and perhaps some help from beyond, I think the odds are in his favor.
In the meantime, stay safe – Joan Shepherd, FNP.